Author(s): Ali S, Milev R
Abstract Share this page
Abstract OBJECTIVE: To review the literature for reported cases of mania related to discontinuing antidepressant treatment, as well as for possible explanations of this phenomenon, and to present a case report. METHOD: We undertook a literature review through the PubMed index, using the key words mania, antidepressant withdrawal, and antidepressants in bipolar disorder. We reviewed 11 articles featuring 23 cases. Where available, we noted and tabulated certain parameters for both bipolar disorder (BD) and unipolar depression. We use a case example to illustrate the phenomenon of mania induced by antidepressant withdrawal. RESULTS: For patients with unipolar depression, we found 17 reported cases of mania induced by antidepressant withdrawal. Antidepressants implicated included tricyclic antidepressants (TCAs) (12/17), monoamine oxidase inhibitors (MAOIs) (2/17), trazodone (1/17), mirtazapine (1/17), and paroxetine (1/17). For patients with BD, we found 19 reported cases of mania induced by antidepressant withdrawal, including our own case example. Of these, selective serotonin reuptake inhibitors (SSRIs) (10/19), TCAs (4/19), MAOIs (2/19), and serotonin norepinephrine reuptake inhibitors (SNRIs) (2/19) were implicated. CONCLUSION: Our case report supports the observation of antidepressant withdrawal-induced mania in patients with BD. It is distinguishable from antidepressant-induced mania, physiological drug withdrawal, and mania as a natural course of the illness. Many theories have been put forward to explain this occurrence. Noradrenergic hyperactivity and "withdrawal-induced cholinergic overdrive and the cholinergic-monoaminergic system" are the 2 most investigated and supported models. The former is limited by poor clinical correlation and the latter by its applicability only to anticholinergic drugs.
This article was published in Can J Psychiatry
and referenced in Journal of Clinical Case Reports